Beitr\ EMIS ELibM Electronic Journals Beiträge zur Algebra und Geometrie
Contributions to Algebra and Geometry
Vol. 50, No. 1, pp. 219-233 (2009)

Previous Article

Next Article

Contents of this Issue

Other Issues

ELibM Journals

ELibM Home



On shadow boundaries of centrally symmetric convex bodies

Á. G. Horváth

Budapest University of Technology and Economics, H-1521 Budapest, Hungary, e-mail:

Abstract: We discuss the concept of the so-called shadow boundary belonging to a given direction {\bf x} of Euclidean n-space $R^n$ lying in the boundary of a centrally symmetric convex body $K$. Actually, $K$ can be considered as the unit ball of a finite dimensional normed linear (= Minkowski) space. We introduce the notion of the general parameter spheres of $K$ corresponding to the above direction {\bf x} and prove that if all of the non-degenerate general parameter spheres are topological manifolds, then the shadow boundary itself becomes a topological manifold as well. Moreover, using the approximation theorem of cell-like maps we obtain that all these parameter spheres are homeomorphic to the $(n-2)$-dimensional sphere $S^{(n-2)}$. We also prove that the bisector (i.e., the equidistant set with respect to the norm) belonging to the direction ${\bf x}$ is homeomorphic to $R^{(n-1)}$ iff all of the non-degenerate general parameter spheres are $(n-2)$-manifolds. This implies that if the bisector is a homeomorphic copy of $R^{(n-1)}$, then the corresponding shadow boundary is a topological $(n-2)$-sphere.

Keywords: bisector, general parameter sphere, shadow boundary, Minkowski spaces, cell-like maps, manifolds

Classification (MSC2000): 52A21, 52A10, 46C15

Full text of the article:

Electronic version published on: 29 Dec 2008. This page was last modified: 28 Jan 2013.

© 2008 Heldermann Verlag
© 2008–2013 FIZ Karlsruhe / Zentralblatt MATH for the EMIS Electronic Edition